If you used to take a separate acetaminophen and ibuprofen pill for pain, now you can take a single pill with both ingredients thanks to a new product launch by GSK Consumer Healthcare (NYSE: GSK). Advil Dual Action launched in partnership with actress Angela Kinsey of the NBC hit show “The Office”.

The Science: Ibuprofen is a nonsteroidal anti-inflammatory drug or NSAID and like other NSAIDs works by blocking prostaglandins which are vasodilators that play an important role in inflammation. Ibuprofen works for about 60% of people who take it, and its contraindicated in several contexts. It increases the risk of miscarriage by 2.4x for women in their third trimester, it has a toxic effect on the kidney, and can cause GI irritation and bleeding.

For those reasons, acetaminophen is another pain reliever that is used instead, especially when ibuprofen is not contraindicated but a patient has used up the maximum recommended dosage and is still in pain. Acetaminophen (Paracetamol in Europe) works similar to Ibuprofen but only in the brain (or what doctors the central nervous system). That’s why acetaminophen is not a great anti-inflammatory but still blocks pain and reduces fever. You’ll hear people compare Ibuprofen as working at the source while acetaminophen blocks pain signals--which in those simple terms is a great comparison. Acetaminophen is safe in pregnancy, during breastfeeding and is better tolerated than ibuprofen for people with kidney problems. However, high doses can cause liver damage. Consult with your doctor if you need to take these medications on a regular basis or at a high dose.

Maximum Recommended Dose: In general the FDA cautions not to exceed more than 3 grams for acetaminophen, 3.2 grams (prescription ibuprofen for rheumatoid arthritis) and 1.2 grams for non-prescription ibuprofen. The Advil Dual Action product has 250 mg of acetaminophen and 125mg of ibuprofen.

The Reviews:

Angela Kinsey starred in some fun videos showing that she uses Advil to ease her aches and pains. Other reviewers found it helped with cramps, and others apparently use it for a hangover.

“After one too many glasses of wine this Advil dual action definitely came to the rescue. This mixture definitely seemed like it got rid of my headache fast! I only took one since I’ve never had it before and it worked in like 45min.” kaytchristianbeauty product review

“This product does wonder relieving hangover headaches and any other pain of course. Highly recommend this product to anyone!” ashliek1 product review